Alert archive / Connecticut / Special Weather Statements in 2021

Special Weather Statement, NWS Boston/Norton, MA

September 28, 2021

NWS Boston/Norton, MA issued this special weather statement at Sep 28, 2021, 8:52 AM EDT. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2021, 8:52 AM EDT (12:52 UTC)
Expired
Sep 28, 2021, 9:30 AM EDT
In force
38 min
Issued by
NWS Boston/Norton, MA
Hail
0.25 in
Wind
30

The radar

The Boston radar (KBOX), 71 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 0.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

774 
WWUS81 KBOX 281252
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
852 AM EDT Tue Sep 28 2021
 
CTZ003-004-MAZ004-011-012-RIZ001-281330-
Tolland CT-Windham CT-Southern Worcester MA-Eastern Hampden MA-
Northern Worcester MA-Northwest Providence RI-
852 AM EDT Tue Sep 28 2021

...A cluster of strong thunderstorm will impact portions of 
Windham, northeastern Tolland, southern Worcester, southeastern 
Hampden and northwestern Providence Counties through 930 AM EDT...

At 850 AM EDT, Doppler radar was tracking a strong thunderstorm over 
Woodstock, or 17 miles northeast of Mansfield, moving northeast at 
40 mph.

HAZARD...Pea size hail with brief torrential rainfall. Dangerous 
         cloud to ground lightning is also expected.

SOURCE...Radar indicated.

Locations impacted include...
Worcester, Springfield, Shrewsbury, West Springfield, Mansfield,
Smithfield, Westborough, Grafton, Killingly, Webster, Southbridge,
Auburn, Burrillville, Longmeadow, East Longmeadow, Northbridge,
Ellington, Tolland, Wilbraham and Northborough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4174 7207 4211 7262 4230 7166 4191 7154
TIME...MOT...LOC 1250Z 241DEG 39KT 4200 7202 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

$$

Frank

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Sep 28, 7:12 AM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 28, 7:12 AM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
712 AM EDT Tue Sep 28 2021

.SYNOPSIS...
Dry and mild weather continues this morning ahead of an
approaching cold front. Scattered showers with embedded
thunderstorms are likely today, especially this afternoon/evening
across CT, RI and southeast MA as the cold front sweeps across
the region. It turns unseasonably chilly Thursday into
overnight Thursday along with the chance for a few showers.
Temperatures moderate to near normal heading into the weekend
with mostly dry conditions. Distant Hurricane Sam could lead to
increased rip current risk on beaches this weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

710 AM Update...

Forecast remains largely on track. Only made minor changes to
bring it up to date with obs. Discussion below.

PREVIOUS DISCUSSION...

Closed upper low over Quebec forms a trough over the Northeast USA,
while a ridge builds over the Great Plains. Trough axis approaches
Srn New England today, led by an 80-kt upper jet from the Maine
coast to the Maritimes. Srn New England lingers in the right
entrance region of the jet through the day.

Surface cold front across coastal Maine and Srn VT/NH is near-
parallel to the upper flow leading the trough axis, so expect slow
motion of the front through Srn New England today and this evening.
Convective parameters are favorable for thunder. PW is forecast near
1.5 inches, well above normal for late September, so showers may
have embedded local downpours. Will start pops in Nrn Mass around 30
pct, but increase through the morning as the front shifts south.
Highest Pops of 60 to 65 pct along the South Coast mid to late
afternoon. Early morning satellite/radar showed showers mostly over
the waters from Cape Ann to Provincetown, showing the favorable
parameters and the potential for later this morning and afternoon.
Additional convection over PA will move toward Srn New England today.

Mixing ahead of the front reaches 900-mb, with temps equiv to 6C to
8C supporting max sfc temps in the upper 60s to mid 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Overview...

Surface cold front shifts offshore tonight and Wednesday. Surface
flow shifts from the northwest and north, bringing drier air and
more shallow moisture. Upper closed low over Quebec tonight moves
south over New England on Wednesday, bringing a upper cold pool and
airmass destabilization on Wednesday.

Details...

Tonight...

Lingering showers/thunder early tonight, but then a trend to airmass
stabilization as the cold front moves offshore. Expect evening
showers and thunder, especially along the south coast. This moves
south of the Islands after midnight. Clouds will linger over the
Cape and Islands, but a clearing trend from the north and west.
North winds bring lowering dew points, with values falling into the
40s most areas while dew points on the Cape and Islands remain in
the low to mid 50s.  Expect min temps in the 40s inland, and in the
50s coastal plain.

Wednesday...

Cooler airmass moves in for Wednesday, with the closed upper low and
cold pool moving south into the region. Cross sections show dry
conditions in the morning, but then increasing moisture between 700-
mb and 850-mb in the afternoon. This moisture and the
destabilization from the upper cold pool should lead to increased
clouds in the afternoon/evening. Will keep the forecast dry, but
with skies becoming partly cloudy. Mixing reaches to 800-mb, with
temps at that level supporting highs in the 60s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...

* Thursday will be the coldest day of the season so far with highs
  only in the low 60s, with mid 50s high terrain. Overnight lows
  drop into the upper 30s to mid 40s away from urban centers and
  immediate coast.
* Aside from a few showers Wednesday night into Thursday, mostly dry
  conditions prevail through the weekend and possibly into Monday
  with temperatures moderating to near normal.
* Distant Hurricane Sam could lead to increased rip risk for beaches
  this weekend.

Details...

500mb height fields suggest a somewhat unsettled weather pattern
given cyclonic flow and a digging trough that would eventually
culminate in a -24C H5 cold pool right over Southern New England on
Thursday. While no washouts are expected given the overall lack of
deep moisture, the disorganized shortwave energy rounding the trough
will result in pesky showers at times for the high terrain due to
orographic lift and a mix of sun and clouds elsewhere along with
gusty northwest winds at times, particularly on Thursday and Friday.
Expect high temperatures to be 5 to 10 degrees below normal on
Thursday, trending to slightly below to near normal from Friday
onwards heading into the weekend. For reference, average daytime
highs and overnight lows for the first week of October are in the
mid to upper 60s and mid 40s to low 50s respectively.

Day to day wise, guidance has come into better agreement that 540 Dm
drops south into Northern MA and Southern NH along with 850mb
temperatures at 0C. With 925mb temps only getting into the mid
single digits, daytime highs will struggle to get much above low
60s. In fact, the high terrain including the Worcester Hills and the
Berkshire East Slopes might only top out in the mid 50s.

Looks like Thursday into Thursday night will easily be our coldest
stretch of the season so far. GFS and EC have come into better
agreement of 540 Dm upper low diving south into Southern NH and
Northern MA. With 850mb temps around 0C and 925mb temps around +5C,
daytime highs will struggle to get above 60F under a mix of sun and
clouds with mid 50s highs for the high terrain across our CWA. In
addition, -22 to -24C H5 cold pool moving overhead overnight
Wednesday into Thursday will lead to instability showers especially
across eastern MA and plenty of clouds elsewhere. Then as the sun
sets, with high pressure building in Thursday night, the 925-700mb
column dries out and with surface winds diminishing, conditions look
decent for radiational cooling. As such, overnight lows should fall
into the upper 30s to mid 40s away from the urban heat islands and
immediate coastal areas. NBM temperatures for this time period look
a tad warm given the synoptics, so we blended in the GFS and MAV
guidance to better reflect the synoptics.

By Friday, the upper low pulls away into Newfoundland and with 925mb
temperatures moderating to +8 to +10C, daytime highs should reach
the low to mid 60s on Friday with more sunshine. Then heading
towards the weekend, as the closed upper low pulls away from New
England, expecting mostly dry conditions over the weekend and
possibly into Monday with dry northwest flow aloft. A source of
uncertainty with the weekend forecast lies in the evolution of the
upper level pattern downstream in the North Atlantic. While the EC
moves the closed low along, the GFS has the low retrograding and
meandering across northern Maine into New Brunswick. If the GFS is
right, the weekend outlook could turn out to be less rosy than what
is currently forecast. In addition, distant Hurricane Sam will churn
up swells and lead to increased rip risks for the east-facing
beaches this weekend. Nonetheless, given we are still 4 to 5 days
out, forecast confidence is low and have chosen to stick to the NBM
for Friday into Monday.

&&

.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...VFR this morning, but turning MVFR this afternoon as
showers become more numerous and ceilings lower. Best chance of
this will be across CT/RI and SE Mass. Showers and scattered
thunderstorms will accompany the lower clouds this afternoon.
Cold front moves through during the day, with southwest winds
turning from the northwest and north. This will come earliest in
Nrn Mass, and later in the day along the South Coast.

Tonight...As the cold front moves offshore and winds turn from
the northwest and north, expect drier air and a trend to
clearing skies. Some lower clouds could linger overnight along
the Cape and Islands. Modest Northerly winds 15 to 20 kt.

Wednesday... VFR. Clouds developing by afternoon with bases
around 5000 feet.

KBOS Terminal...High confidence.

KBDL Terminal...High confidence.

Outlook /Wednesday Night through Saturday/...

Wednesday Night through Thursday: Mainly VFR, with areas MVFR
possible. Slight chance SHRA.

Thursday Night through Saturday: VFR.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...High confidence.

Southwest wind 15 to 20 kt with higher gusts this morning. Seas
around 5 feet on the southern and southeast waters, but
diminishing. A cold front in Northern New England moves
southeast across the MA and RI waters. A few strong
thunderstorms are possible, especially along the South Coast and
south of the Islands. Will convert Gales to Small Craft
Advisory for today.

Tonight... High confidence.

Scattered showers and thunderstorms in the early night. These
move offshore during the night with winds shifting from the
northwest and north. Lingering Small Crafts on the southern
outer waters.

Wednesday... High confidence. Lingering Small Crafts on the
southern and southeast outer waters due to 5 foot seas. Winds
less than 25 kt.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain showers.

Thursday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers.

Thursday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers.

Friday through Saturday: Winds less than 25 kt. Seas up to
5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until noon EDT today for ANZ232>235-237.
     Small Craft Advisory until 10 AM EDT this morning for ANZ231-
     250-251.
     Small Craft Advisory until midnight EDT tonight for ANZ254>256.

&&

SYNOPSIS...WTB/Chai
NEAR TERM...WTB/Chai
SHORT TERM...WTB
LONG TERM...Chai
AVIATION...WTB/Chai
MARINE...WTB/Chai
Hazardous weather outlook, Sep 28, 4:33 AM EDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 AM EDT Tue Sep 28 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-290845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
433 AM EDT Tue Sep 28 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-290845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 AM EDT Tue Sep 28 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Sep 28, 8:52 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
852 AM EDT Tue Sep 28 2021

CTZ003-004-MAZ004-011-012-RIZ001-281330-
Tolland CT-Windham CT-Southern Worcester MA-Eastern Hampden MA-
Northern Worcester MA-Northwest Providence RI-
852 AM EDT Tue Sep 28 2021

...A cluster of strong thunderstorm will impact portions of
Windham, northeastern Tolland, southern Worcester, southeastern
Hampden and northwestern Providence Counties through 930 AM EDT...

At 850 AM EDT, Doppler radar was tracking a strong thunderstorm over
Woodstock, or 17 miles northeast of Mansfield, moving northeast at
40 mph.

HAZARD...Pea size hail with brief torrential rainfall. Dangerous
         cloud to ground lightning is also expected.

SOURCE...Radar indicated.

Locations impacted include...
Worcester, Springfield, Shrewsbury, West Springfield, Mansfield,
Smithfield, Westborough, Grafton, Killingly, Webster, Southbridge,
Auburn, Burrillville, Longmeadow, East Longmeadow, Northbridge,
Ellington, Tolland, Wilbraham and Northborough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4174 7207 4211 7262 4230 7166 4191 7154
TIME...MOT...LOC 1250Z 241DEG 39KT 4200 7202

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Frank

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 9:29 AM EDTSevere Thunderstorm WarningBOXBristol, Middlesex, Norfolk, Suffolk, Worcester61 min
Sep 28, 10:02 AM EDTSevere Thunderstorm WarningBOXMiddlesex, Norfolk, Plymouth, Suffolk43 min
Sep 28, 10:06 AM EDTSpecial Marine WarningBOX54 min
Sep 28, 11:18 AM EDTSpecial Weather StatementBOXBristol42 min
Sep 28, 11:42 AM EDTSpecial Marine WarningBOX48 min
Sep 28, 1:58 PM EDTSpecial Marine WarningBOX47 min
Sep 28, 2:07 PM EDTSevere Thunderstorm WarningBOXBarnstable, Bristol, Dukes, Plymouth53 min
Sep 28, 2:30 PM EDTSpecial Marine WarningBOX45 min
Sep 28, 2:58 PM EDTSpecial Weather StatementBOXBarnstable47 min
Sep 28, 3:25 PM EDTSmall Craft AdvisoryBOX28 hr
Sep 28, 3:29 PM EDTSpecial Marine WarningBOX46 min
Sep 28, 9:11 AM EDTSpecial Weather StatementBOXProvidence49 min
Sep 28, 10:50 AM EDTSpecial Weather StatementBOXProvidence40 min
Sep 28, 1:36 PM EDTSpecial Weather StatementBOXNewport, Washington39 min
Sep 28, 10:27 AM EDTSpecial Weather StatementBOX63 min

Nearby

Special Weather Statements in Connecticut, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.